Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 12, NWS Topeka, KS

June 5, 20084 counties in Kansas

NWS Topeka, KS issued this tornado warning at Jun 5, 2008, 5:37 PM CDT for 4 counties in Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 5:37 PM CDT (22:37 UTC)
Expired
Jun 5, 2008, 6:00 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:54 PM CDTHAIL 1Ogden, KS
Jun 5, 6:00 PM CDTHAIL 1.751 Sw Manhattan, KS
Jun 5, 6:04 PM CDTHAIL 22 S Manhattan, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:47 AM CDTTornado Watch PDSSPC8 hr
Jun 5, 4:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 052237
TORTOP
KSC061-127-149-161-052300-
/O.NEW.KTOP.TO.W.0012.080605T2237Z-080605T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
  GEARY COUNTY STATE PARK...OR 16 MILES SOUTH OF JUNCTION CITY...
  MOVING NORTHEAST AT 57 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...
  GRANDVIEW PLAZA...
  OGDEN...
  TUTTLE CREEK STATE PARK...
  WAMEGO...
  ST. GEORGE...
  MANHATTAN...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 296 AND 318.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3920 9629 3916 9635 3917 9636 3916 9639
      3912 9639 3875 9682 3881 9689 3886 9689
      3887 9692 3890 9692 3936 9661
TIME...MOT...LOC 2237Z 212DEG 49KT 3887 9679

$$

KONOP/POAGE
1 follow-up statement
000 
WWUS53 KTOP 052251
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU JUN 5 2008

KSC127-052300-
/O.CAN.KTOP.TO.W.0012.000000T0000Z-080605T2300Z/
MORRIS-
550 PM CDT THU JUN 5 2008

...THE TORNADO WARNING FOR NORTHWESTERN MORRIS COUNTY HAS BEEN
CANCELLED...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT. 

LAT...LON 3920 9629 3916 9635 3917 9636 3916 9638
      3917 9639 3912 9639 3888 9671 3896 9681
      3936 9661
TIME...MOT...LOC 2250Z 214DEG 52KT 3901 9664

$$

KSC061-149-161-052300-
/O.CON.KTOP.TO.W.0012.000000T0000Z-080605T2300Z/
RILEY-POTTAWATOMIE-GEARY-
550 PM CDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN
GEARY...SOUTHWESTERN POTTAWATOMIE AND RILEY COUNTIES...

AT 545 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD TEN 
MILES NORTHWEST OF ALTA VISTA. THIS STORM WAS LOCATED 11 MILES SOUTH 
OF OGDEN...OR 9 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST 
AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
TUTTLE CREEK STATE PARK...WAMEGO...ST. GEORGE AND MANHATTAN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 317.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9629 3916 9635 3917 9636 3916 9638
      3917 9639 3912 9639 3888 9671 3896 9681
      3936 9661
TIME...MOT...LOC 2250Z 214DEG 52KT 3901 9664

$$

KONOP/POAGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:58 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 5, 3:58 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU JUN 5 2008

.DISCUSSION...
SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR
IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES
INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED
WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS
CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER
CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000
J/KG WITH LITTLE IF ANY INHIBITION LEFT.

WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR
INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS
THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE
INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE
WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD
BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN
MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE
GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES
EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO
EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST.

FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING
TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE
SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2
INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4
IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF
PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT
PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR
SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL
STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD
WATCH TONIGHT.

BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH
MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E
ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME
CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING
CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY
LIFTS NORTH DURING THE AFTERNOON.

DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S
LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK
WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME
POPS IN THE FORECAST.

&&

.AVIATION...
MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE
TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE
TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK
BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR
TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE
EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS
EVENING. KSZ008-009-020-021-034-035.

WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS
EVENING. KSZ010>012-022>024-026-036>040-056-058-059.

FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS
KSZ008>010-020>022-034>037.

FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST
CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-062130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE
INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS
AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL
KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE
THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS
WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST
AND EAST CENTRAL KANSAS.

FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS.
LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING
OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING
HAIL AND GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND
NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS
WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS
EVENING.

WOLTERS

In the hours before

Special weather statement, Jun 5, 4:38 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT THU JUN 5 2008

KSZ021-034-035-052215-
CLAY-DICKINSON-OTTAWA-
438 PM CDT THU JUN 5 2008

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60
MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND CONTINUOUS DEADLY
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MANCHESTER...LONGFORD...OAK HILL AND IDANA.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Local storm report, Jun 5, 4:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          10 N CLAY CENTER        39.52N 97.12W
06/05/2008                   CLAY               KS   LAW ENFORCEMENT

            RELAYED BY LAW ENFORCEMENT

&&

BN
Local storm report, Jun 5, 5:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             3 E LONGFORD            39.17N 97.28W
06/05/2008  E1.00 INCH       CLAY               KS   LAW ENFORCEMENT

&&

BN
Local storm report, Jun 5, 5:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
06/05/2008  E60 MPH          DICKINSON          KS   TRAINED SPOTTER

&&

AW
Local storm report, Jun 5, 5:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     7 SW WAKEFIELD          39.13N 97.08W
06/05/2008  M71 MPH          CLAY               KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 5, 5:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 SW WATERVILLE         39.68N 96.76W
06/05/2008  E1.75 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:02 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Jun 5, 11:11 AM CDTRiver Flood WarningTOPMarshall4 days
Jun 5, 1:41 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more11 hr
Jun 5, 3:10 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa35 min
Jun 5, 3:36 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
Jun 5, 4:06 PM CDTSevere Thunderstorm WarningTOPClay, Cloud39 min
Jun 5, 4:10 PM CDTTornado WarningTOPClay, Ottawa50 min
Jun 5, 4:35 PM CDTTornado WarningTOPClay, Riley, Washington40 min
Jun 5, 4:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley52 min
Jun 5, 5:05 PM CDTTornado WarningTOPMarshall40 min
Jun 5, 5:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley33 min
Jun 5, 5:53 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
Jun 5, 5:59 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley31 min
Jun 5, 6:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie26 min
Jun 5, 6:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley36 min
Jun 5, 6:28 PM CDTTornado WarningTOPJackson, Marshall, Nemaha, Pottawatomie47 min
Jun 5, 6:30 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Jun 5, 6:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie46 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.